Hail, Scotts Bluff
- When
- May 23, 3:26 PM MST
- Where
- Scotts Bluff County, 0.51 mi E of Scottsbluff
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.870, -103.660
Quarter sized hail reported by media via Slack.
Severe thunderstorm watch for Laramie County and most of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorm watch for Laramie County and most of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 12:39 PM MST, 2 hours 47 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 139 PM MDT Fri May 23 2025 .KEY MESSAGES... - Slight Risk (Level 2 of 5) for severe weather Friday across portions of the Nebraska Panhandle. All threats are possible. - Unsettled weather expected to continue this weekend through next week with daily chances for showers and thunderstorms. Temperatures will be near or slightly below average for late May. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 1130 AM MDT Fri May 23 2025 Low stratus is currently clearing out of the CWA after ample moisture advection overnight. Observations from across the area show dewpoints in the 50s across the Nebraska panhandle, 40s along the Interstate 25 corridor, and 20s on the west side of the dryline that is sitting over the Laramie Range. Models like the RAP show dewpoints continuing to increase in the southern panhandle this afternoon as southeasterly flow intensifies moisture advection from the Gulf. A weak disturbance moving overhead will likely spark convection along the dryline early this afternoon. Storms will push eastward into Nebraska through the afternoon hours, moving into an environment more favorable for severe storms. Model soundings from across western Nebraska are rather aggressive this afternoon. GFS soundings around Sidney show MUCAPE values in excess of 2000 J/kg. Effective shear is greater than 40 kts with steep mid-level lapse rates. These variables lend itself to a significant hail threat, with hail larger than 2 inches in diameter possible. Cannot rule out an isolated tornado as well with effective shear values as high as they are with MLCAPE values greater than 1500 J/kg. Most Hi-Res guidance also suggests discrete cells this afternoon which also lends itself to more of a large hail and isolated tornado threat. Cannot rule out damaging wind gusts as well with DCAPE values greater than 900 J/kg with storm clusters possible. Most guidance shows a relatively short window for convection this afternoon. Initiation will likely be early this afternoon, with peak intensity of storms expected late this afternoon. Severe storms will push out of the CWA this evening, with a few lingering storms possible overnight. Weak moisture advection will continue overnight, leading to areas of fog and low stratus Saturday morning, mainly east of the Laramie Range. Moist southerly flow will continue throughout most of the day in the mid-levels ahead of an approaching shortwave. This will increase PWATs into the 90th percentile for NAEFS climatology. Combined with the vorticity maxes aloft, widespread precipitation will likely develop during the afternoon. Hi-Res guidance shows most of the CWA seeing precipitation at some point during the day/evening. The severe threat will be limited somewhat by a cooler environment. Model soundings do still show modest instability, especially around the Cheyenne area, which suggests this may be where some of the stronger storms are. The clustery nature of the storms tomorrow will lend itself more to a strong wind threat, however hail cannot be ruled out. Showers and storms could linger into the overnight hours, however coverage of storms will be much lower. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 135 PM MDT Fri May 23 2025 Sunday...Expecting a cool day due to widespread cloud cover and precipitation coverage, with high temperatures in the 50s east of I- 25, with 60s further west. With a deep, moist airmass in place, low level upslope east winds and a passing shortwave trough aloft, we anticipate widespread showers and scattered thunderstorms in the afternoon and evening. Monday...Somewhat similar pattern to Sunday, although the flow aloft turns northwesterly with slightly less moisture available. Still though, we expect scattered to numerous showers and scattered thunderstorms in the afternoon and evening. Tuesday...Northwest flow aloft continues and with adequate low and mid level moisture, we expect to see scattered late day showers and thunderstorms, though with less areal coverage compared to Monday. Warmer temperatures compared to Monday based on 700 mb temperatures. Wednesday...Another comparable scenario to Tuesday, with north northwest flow aloft and low level upslope winds, providing enough shear and instability for scattered afternoon and evening showers and thunderstorms. Slightly cooler than Tuesday based on 700 mb temperature trends. Thursday-Friday...The flow aloft turns northerly, with some drying noted in the low and mid levels, thus we should see a decrease in areal coverage of afternoon and evening showers and thunderstorms, though moisture looks plentiful enough for scattered coverage. With 700 mb temperatures from 7-9 Celsius, maximum temperatures will show a warming trend. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1135 AM MDT Fri May 23 2025 There is a weak dry line looking boundary that is east of the Laramie Range forming. Between 20z to 02z thunderstorms are expected to develop KCYS and east minus KCDR. SPC has the main threat being hail and wind. The storms look to stay just south of KCDR so there may be some VCTS or VCSH depending on timing and location of these storms. Overnight, a nocturnal inversion may develop creating some fog or low stratus over the panhandle and KCYS. This may burn off by 15z but low confidence in timing for that burn off. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...RUBIN AVIATION...MM
Hazardous Weather Outlook National Weather Service Cheyenne WY 140 PM MDT Fri May 23 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-241945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 140 PM MDT Fri May 23 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - Slight Risk (Level 2 of 5) for severe weather Friday across portions of the Nebraska Panhandle. All threats are possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY - Unsettled weather expected to continue this weekend through next week with daily chances for showers and thunderstorms. Temperatures will be near or slightly below average for late May. .Spotter information statement... Spotters are encouraged to report severe weather to the NWS.
Special Weather Statement
National Weather Service Cheyenne WY
218 PM MDT Fri May 23 2025
WYZ116-117-232045-
South Laramie Range WY-South Laramie Range Foothills WY-
218 PM MDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN ALBANY AND WEST CENTRAL
LARAMIE COUNTIES THROUGH 245 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Crow Campground, or 15 miles east of Laramie, moving east at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Happy Valley, Federal, Table Mountain Ranches, Rocking Star Ranch,
Silver Sage Estates, North Crow Campground, Granite Springs
Reservoir, Crystal Lake Reservoir, Curt Gowdy State Park, Pine Grove
Estates, Granite Springs Retreat, and Cheyenne Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4114 10536 4132 10542 4144 10497 4118 10489
TIME...MOT...LOC 2017Z 256DEG 22KT 4125 10530
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MMSpecial Weather Statement
National Weather Service Cheyenne WY
234 PM MDT Fri May 23 2025
WYZ117>119-232100-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
234 PM MDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
300 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 13 miles north of Cheyenne, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitaker and Ranchettes.
This includes Interstate 25 in Wyoming between mile markers 18 and
31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4123 10496 4140 10501 4153 10453 4127 10448
TIME...MOT...LOC 2034Z 262DEG 38KT 4134 10487
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MMSpecial Weather Statement
National Weather Service Cheyenne WY
250 PM MDT Fri May 23 2025
NEZ019-020-WYZ108-118-119-232115-
Scotts Bluff NE-Banner NE-Goshen County WY-Central Laramie County WY-
East Laramie County WY-
250 PM MDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
WESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES THROUGH 315 PM MDT...
At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gun Barrel, or 29 miles northeast of Cheyenne, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Grange, Albin, Meriden Rest Area, and Gun Barrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 10455 4169 10406 4172 10396 4147 10384
4134 10446
TIME...MOT...LOC 2050Z 249DEG 38KT 4146 10442
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MMSpecial Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Fri May 23 2025
WYZ117>119-232130-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
306 PM MDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 15 miles north of Cheyenne, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitaker.
This includes Interstate 25 in Wyoming between mile markers 27 and
29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4126 10479 4140 10490 4153 10450 4135 10441
TIME...MOT...LOC 2105Z 248DEG 18KT 4137 10479
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MMSpecial Weather Statement
National Weather Service Cheyenne WY
318 PM MDT Fri May 23 2025
NEZ019-020-WYZ108-119-232200-
Scotts Bluff NE-Banner NE-Goshen County WY-East Laramie County WY-
318 PM MDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES THROUGH 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm over
Meriden Rest Area, or 36 miles south of Torrington, moving east at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Grange and Meriden Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
&&
LAT...LON 4143 10433 4160 10440 4170 10398 4147 10391
TIME...MOT...LOC 2118Z 253DEG 17KT 4154 10428
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MMSpecial Weather Statement
National Weather Service Cheyenne WY
332 PM MDT Fri May 23 2025
NEZ054-232200-
Kimball NE-
332 PM MDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIMBALL COUNTY
THROUGH 400 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Oliver Reservoir, or 12 miles southwest of Kimball,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Kimball County.
This includes Interstate 80 in Nebraska between mile markers 13 and
18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4101 10391 4114 10397 4122 10372 4109 10359
TIME...MOT...LOC 2132Z 253DEG 17KT 4110 10383
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MMThe Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
6 hail. Local standard time, as filed.
Quarter sized hail reported by media via Slack.
Mping report of 1 inch hail just northeast of Scottsbluff.
Facebook image of 1.25in hail northeast of Lake Minatare.
Facebook post and video of ping pong ball sized hail.
Trained spotter reports 1.75in hail.
Facebook report with photo of quarter to half dollar sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252421, 1252424, 1252425, 1252427, 1252429, 1252430.